Because a 13% incidence of hepatotoxicity was observed in a first study of multibacillary leprosy patients treated daily with dapsone, rifampin, and 10 mg/kg thioamide, the patients were treated in a second study with 5 mg/kg thioamide in daily combination with dapsone and rifampin. In this study, monthly assessments of liver function were performed in order to detect early hepatic disturbances. Despite the reduced dosage of thioamide, a 16.5% incidence of hepatotoxicity was observed among 110 multibacillary patients. However, jaundice was observed in only 2 out of 18 cases of hepatotoxicity (11%); whereas it was observed in 5 out of the 7 cases of hepatotoxicity (71%) in the first study (p < 0.05). The decrease in the thioamide dosage and the performance of monthly assessments of liver function did not decrease the incidence of hepatotoxicity but did decrease its severity. It is concluded that thioamide should not be used in daily combination with rifampin unless the daily dose is 5 mg/kg and monthly assessments of liver function are routinely performed.
|Original language||English (US)|
|Number of pages||4|
|Journal||International Journal of Leprosy|
|State||Published - Jan 1 1985|
ASJC Scopus subject areas